Alert archive / Illinois / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 329, NWS St. Louis, MO

September 25, 20124 counties in Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Sep 25, 2012, 8:38 PM CDT for 4 counties in Illinois. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 25, 2012, 8:38 PM CDT (01:38 UTC)
Expired
Sep 25, 2012, 9:30 PM CDT
In force
52 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bond County, IL, Clinton County, IL, Fayette County, IL, Marion County, IL

The radar

The Evansville,IN radar (KVWX), 136 km from the middle of the area, began a volume at 01:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 25, 5:05 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.6 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2012-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1015 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2012-09-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1015 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
957 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
0.9
Supercell composite
5.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

755 
WUUS53 KLSX 260138
SVRLSX
ILC005-027-051-121-260230-
/O.NEW.KLSX.SV.W.0329.120926T0138Z-120926T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
838 PM CDT TUE SEP 25 2012

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BOND COUNTY IN SOUTH CENTRAL ILLINOIS...
  NORTHEASTERN CLINTON COUNTY IN SOUTH CENTRAL ILLINOIS...
  SOUTHWESTERN FAYETTE COUNTY IN SOUTH CENTRAL ILLINOIS...
  NORTHWESTERN MARION COUNTY IN SOUTH CENTRAL ILLINOIS...

* UNTIL 930 PM CDT

* AT 836 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BEAVER
  CREEK...AND MOVING EAST AT 40 MPH.

  HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
           DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.

* LOCATIONS IMPACTED INCLUDE...
  SALEM...TAMALCO...BOULDER...FAIRMAN...PATOKA...SHOBONIER...
  KEYESPORT...PLEASANT MOUND...PITTSBURG...VERNON...TONTI AND ST.
  PAUL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN ST
LOUIS.

&&

LAT...LON 3898 8893 3862 8892 3863 8939 3888 8940
TIME...MOT...LOC 0138Z 265DEG 36KT 3874 8935

HAIL...1.00IN
WIND...60 MPH

$$

BRITT
2 follow-up statements
978 
WWUS53 KLSX 260158
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
858 PM CDT TUE SEP 25 2012

ILC005-027-051-121-260230-
/O.CON.KLSX.SV.W.0329.000000T0000Z-120926T0230Z/
MARION IL-FAYETTE IL-BOND IL-CLINTON IL-
858 PM CDT TUE SEP 25 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
CLINTON...SOUTHEASTERN BOND...SOUTHWESTERN FAYETTE AND NORTHWESTERN
MARION COUNTIES UNTIL 930 PM CDT...

AT 854 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PATOKA...AND
MOVING EAST AT 40 MPH.

HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
         DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.

LOCATIONS IMPACTED INCLUDE...
SALEM...SHOBONIER...TONTI AND ST. PAUL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN ST
LOUIS.

&&

LAT...LON 3898 8893 3862 8892 3863 8939 3888 8940
TIME...MOT...LOC 0158Z 265DEG 36KT 3876 8909

HAIL...1.00IN
WIND...60 MPH

$$

BRITT
588 
WWUS53 KLSX 260221
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
921 PM CDT TUE SEP 25 2012

ILC005-027-051-121-260231-
/O.EXP.KLSX.SV.W.0329.000000T0000Z-120926T0230Z/
MARION IL-FAYETTE IL-BOND IL-CLINTON IL-
921 PM CDT TUE SEP 25 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CLINTON...
SOUTHEASTERN BOND...SOUTHWESTERN FAYETTE AND NORTHWESTERN MARION
COUNTIES WILL EXPIRE AT 930 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 11 PM CDT.

LAT...LON 3898 8893 3862 8892 3863 8939 3888 8940
TIME...MOT...LOC 0221Z 265DEG 36KT 3878 8880

$$

BRITT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 25, 6:40 PM CDT, 1 hour 58 minutes earlier.

Area forecast discussion, Sep 25, 6:40 PM CDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
640 PM CDT TUE SEP 25 2012

.SHORT TERM...
ISSUED AT 354 PM CDT TUE SEP 25 2012
(LATE THIS AFTERNOON AND TONIGHT)

THE PRIMARY FCST ISSUE FOR LATE THIS AFTN AND TONIGHT IS CONVECTIVE
TRENDS.

ONGOING ISO-SCT CONVECTION MAY INCREASE IN COVERAGE LATER THIS
AFTN...ESPECIALLY ACROSS SRN MO AND SRN IL WHERE DECREASED CLOUD
COVER WAS CONTRIBUTING TO MLCAPE VALUES IN EXCESS OF 2000 J/KG WITH
LITTLE CINH NOTED ON SPC MESOANALYSIS PAGE AT 19Z. ALTHOUGH
ADDITIONAL DVLPMT HAS BEEN SLOW TO INITIATE...INSTABILITY AND SHEAR
PARAMETERS WILL BE SUFFICIENT FOR SEVERE THUNDERSTORMS.

A CDFNT/QUASISTATIONARY BDRY WAS LOCATED ACROSS NRN MO AND SRN IA AT
20Z. SIMILAR TO YDY...MODELS DEPICT A BROAD SWLY LLJ DVLPG OVERNIGHT
AND BECOMING ORIENTED NEARLY PARALLEL TO THIS BDRY ALONG WITH PW
VALUES OF 1.3 TO 1.5 INCHES...CORFIDI VECTORS POINTED UPSTREAM BY
03Z WED...AND SEVERAL HUNDRED J/KG OF MUCAPE THROUGH 12Z WED. THIS
CONFIGURATION WILL LEAD TO AN ELONGATED AREA OF PCPN NEAR THE
QUASISTATIONARY BDRY WITH CONVECTIVE ELEMENTS CONTINUOUSLY DVLPG AND
MOVING ENEWD WITHIN THE OVERALL BAND OF PCPN. PCPN SHOULD PERSIST
INTO AT LEAST PART OF TOMORROW MORNING.

KANOFSKY

&&

.LONG TERM...
ISSUED AT 354 PM CDT TUE SEP 25 2012
(WEDNESDAY THROUGH TUESDAY)

WIDESPREAD CONVECTION EXPECTED ON WED WITH HEAVY RAINFALL POSSIBLE
AS FRONT SINKS SLOWLY SWD THROUGH OUR AREA. WEAK SHORTWAVES WILL
ALSO BE MOVING EWD THROUGH OUR AREA WITH THE MODELS DEPICTING
UPPER LEVEL DIVERGENCE OVER THE FORECAST AREA AS WELL IN RIGHT
ENTRANCE REGION OF UPPER LEVEL JET STREAK OVER THE GREAT LAKES
REGION. AS THE SYNOPTIC FRONT ALONG WITH ANY EFFECTIVE BOUNDARIES
FROM MCS ACTIVITY OR SMALL CONVECTIVE CLUSTERS SHIFTS SLOWLY SWD
THE POTENTIAL FOR CONVECTION SHOULD GRADUALLY SHIFT SWD WED NGT.
BY THU MRNG THE NEARLY E-W FRONT SHOULD SHIFT SWD INTO SRN MO AND
SRN IL. ON THU MOST OF THE PRECIPITATION SHOULD BE CONFINED TO SERN
MO AND SWRN IL WITH A SFC RIDGE EXTENDING FROM THE GREAT LAKES
REGION SW INTO NERN MO. ON THU NGT AND FRI THE ECMWF MODEL SHIFTS
THE FRONT BACK NWD A TAD AS A SHORTWAVE APPROACHES AND RAMPS UP
CONVECTION AGAIN FROM LATE THU NGT THROUGH FRI. THE GFS KEEPS THE
FRONT SHIFTING SLOWLY SWD AND CONFINES THE PRECIPITATION TO SERN
MO AND SWRN IL THU NGT AND FRI WITH LIGHTER QPF THAN THE ECMWF.
WILL PUT THE HIGHEST POPS THU NGT AND FRI OVER THE SRN PORTION OF
OUR FORECAST AREA BUT WILL KEEP LESSER POPS FURTHER N DUE TO THE
UNCERTAINTY WITH THE PROGRESSION OF THE FRONT AND THE NWD EXTENT
OF THE CONVECTION. MAY STILL HAVE LINGERING SHOWERS ACROSS SERN MO
AND SWRN IL FRI NGT...BUT BY SAT THE FRONT SHIFTS WELL S OF OUR
AREA AS MID-UPPER LEVEL TROFFING DEVELOPS OVER THE GREAT LAKES
REGION. WITH N-NWLY MID-UPPER LEVEL FLOW OVER THE AREA THIS
WEEKEND ALONG WITH WEAK SFC RIDGING THE WEEKEND SHOULD BE DRY AND
FAIRLY COOL. THE ECMWF MODEL IS COOLER EARLY NEXT WEEK...MON AND
TUE AS IT DEVELOPS ANOTHER UPPER LEVEL TROUGH JUST S OF OUR AREA
...WHILE THE GFS MOVES THE UPPER TROUGH E OF OUR AREA AND DEVELOPS
UPPER LEVEL RIDGING OVER THE NRN PLAINS. IN EITHER CASE THE DRY
WEATHER SHOULD CONTINUE FOR THE REST OF THE EXTENDED FORECAST.

GKS

&&

.AVIATION...
ISSUED AT 633 PM CDT TUE SEP 25 2012

SCATTERED SHOWERS AND THUNDERSTORMS WILL PERIODICALLY AFFECT
KCOU/KSUS/KCPS THROUGH THE OVERNIGHT HOURS AND INTO TOMORROW. PCPN
IS ASSOCIATED WITH A STALLED FRONTAL BOUNDARY LOCATED ACROSS
MO/IL. KUIN IS EXPECTED TO REMAIN NORTH OF THE PCPN. CIG AND VIS
RESTRICTIONS ARE EXPECTED WHEN THE HEAVIER PRECIP CORES MOVE OVER
THE TERMINALS.

SPECIFICS FOR KSTL...SCATTERED SHOWERS AND THUNDERSTORMS WILL
PERIODICALLY AFFECT THE TERMINAL THROUGH THE OVERNIGHT HOURS AND
INTO TOMORROW. CIG AND VIS RESTRICTIONS ARE EXPECTED WHEN THE
HEAVIER PRECIP CORES MOVE OVER THE TERMINALS.

KANOFSKY

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Sep 25, 5:13 PM CDT, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
513 PM CDT TUE SEP 25 2012

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-261200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
513 PM CDT TUE SEP 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TO CONTINUE TONIGHT. SOME THUNDERSTORMS
WILL BE SEVERE PRODUCING TORNADOES...LARGE HAIL AND DAMAGING WINDS
IN EXCESS OF 60 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE CHANCE OF THUNDERSTORMS WILL CONTINUE WEDNESDAY THROUGH
FRIDAY NIGHT. ON WEDNESDAY AFTERNOON...A FEW OF THE STRONGER
STORMS COULD PRODUCE HAIL AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO RELAY REPORTS OF SEVERE WEATHER TO THE
NATIONAL WEATHER SERVICE.

TILLY

In the hours before

Local storm report, Sep 25, 7:58 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
758 PM CDT TUE SEP 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             MOSCOW MILLS            38.95N  90.92W
09/25/2012  M0.88 INCH       LINCOLN            MO   TRAINED SPOTTER

&&

FUCHS
Local storm report, Sep 25, 8:01 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
801 PM CDT TUE SEP 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             HILLSBORO               38.23N  90.57W
09/25/2012  M0.70 INCH       JEFFERSON          MO   AMATEUR RADIO

            DIME SIZE HAIL AND WINDS UP TO 30 MPH AT HIGHWAYS 21
            AND A.

&&

FUCHS
Local storm report, Sep 25, 8:08 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
808 PM CDT TUE SEP 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     FAIRVIEW HEIGHTS        38.60N  90.00W
09/25/2012                   ST. CLAIR          IL   TRAINED SPOTTER

            LARGE TREE DOWN ON COUNTRY SIDE STREET IN FAIRVIEW
            HEIGHTS.

&&

FUCHS
Local storm report, Sep 25, 8:12 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
812 PM CDT TUE SEP 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0811 PM     HAIL             OLIVETTE                38.67N  90.38W
09/25/2012  E0.70 INCH       ST. LOUIS          MO   TRAINED SPOTTER

&&

KARLZ
Local storm report, Sep 25, 8:13 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
813 PM CDT TUE SEP 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     TSTM WND GST     3 W FESTUS              38.22N  90.46W
09/25/2012  E50 MPH          JEFFERSON          MO   TRAINED SPOTTER

            40-50 MPH WIND GUST WITH THE THUNDERSTORMS.

&&

FUCHS
Local storm report, Sep 25, 8:30 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
830 PM CDT TUE SEP 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0826 PM     HAIL             2 E PIERRON             38.78N  89.53W
09/25/2012  M0.50 INCH       BOND               IL   AMATEUR RADIO

            AT JAMESTOWN ROAD AND ROUTE 143.

&&

FUCHS

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 25, 7:05 PM CDTSevere Thunderstorm WarningLSXCalhoun40 min
Sep 25, 7:29 PM CDTSevere Thunderstorm WarningLSXMarion, Washington46 min
Sep 25, 8:11 PM CDTSevere Thunderstorm WarningLSXBond, Clinton, Madison, Saint Clair34 min
Sep 25, 8:13 PM CDTSevere Thunderstorm WarningLSXMadison, Saint Clair47 min
Sep 25, 8:59 PM CDTFlash Flood WarningLSXClinton, Washington6 hr
Sep 26, 3:01 AM CDTFlash Flood WarningLSXClinton, Marion, Washington6 hr
Sep 26, 9:08 AM CDTAreal Flood WarningLSXClinton, Marion, Washington12 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.